Mondays–V3E2–A Choice of “A’s”

Boy, am I bumming. I was so sure that I was going to be one of the lucky ones who had “one and done” when it came to ablations. I had a Radiofrequency Ablation for Atrial Fibrillation and Atrial Flutter two years ago (almost to the day) January 8, 2020. I had two occurrences of Atrial Flutter in January and February of that year but that is not unusual after an ablation because there is a lot of scarring to the heart. I had cardioversions both times to put my heart back into normal rhythm.

The doctor put me on the heart rhythm medication, Amiodarone, after the ablation and I continued to take it until November 2020. Amiodarone has a long half-life (that’s when a medication stays in your system after you stop taking it) of 60-140 days. Unfortunately in January 2021, almost exactly two months after I stopped taking it, I had another recurrence of Atrial Flutter. Since I wasn’t taking any antiarrhythmic medications, the Electrophysiologist (EP for short) prescribed Amiodarone again as he felt a cardioversion without it probably would not be successful. It takes a month for the medication to build up in your system before it is effective so I had to wait before I could have the cardioversion.  After my heart rate being continually over 100 beats per minute for five weeks, I was more than ready for the cardioversion last February.

Amiodarone is one of the best medications for heart rhythm problems, but unfortunately, it also has many, many possible dire side effects including lung problems, liver problems, vision, and heart problems, stomach, thyroid, and nerve problems, as well as a host of other minor side effects. Generally, this drug is only prescribed on a short-term basis for life-threatening arrhythmias or when other drugs have not worked (which was my case). There is a Facebook group entitled “Stop Amiodarone”, which if you weren’t afraid of the drug before, if you read the posts, you would be now. Is this why doctors tell you not to google stuff on the internet?

When I returned to the EP for my six-month check-up in June 2021, I told him I wanted to stop the Amiodarone. He asked if I would be willing to have a follow-up ablation. When faced with a choice of the “two A s”, Ablation or Amiodarone, I chose the amiodarone. I was not mentally prepared to do the ablation again, at least not for a while. I told him I would agree to the ablation if I had a recurrence of either Atrial Fibrillation or Atrial Flutter, after stopping the Amiodarone.  My last dose was in the middle of August a week before the one-week heart monitor which showed I was not having any heart issues.

Among the reasons I wanted to stop taking the Amiodarone was because it caused me to have a slow heart rate, which sometimes made me short of breath or I had a pressure feeling in my chest. There were times at night while I was sleeping, my heart rate would fall below 40 beats per minute. That’s kind of scary. It’s not like “Do the Limbo, how low can you go?” and if you are the lowest, you win. I am a sun-lover and because Amiodarone also causes sun sensitivity, I could be in the sun for only short periods of time before my skin would start burning. I also had a problem with my fingernails peeling and splitting vertically during the time I was taking Amiodarone. Although I couldn’t find anything to document this a possible side effect, once I stopped taking it, my nails stopped splitting.

So, sitting in my chair the other night, minding my own business, I noticed, via my continual pulsatile tinnitus ( my own little heart monitor in my ears) that my heart rate seemed high. Usually my heart rate is below normal (normal 60-100, average 60-80) with a resting rate in the low 50s (or if I want to sound really smart, I have Bradycardia.) That’s the official term for a below-normal heart rate. Sure enough, when I looked at my Fitbit, the rate was 116 beats per minute. I’ve experienced short episodes of rapid heartbeats, so I didn’t think too much of it until a little later when I realized it was still fast. Like I said, Bummer.

It was back to the EP’s office today. An ECG showed my heart rate was 130 and that I was in Atrial Flutter (no big surprise there). I told the PA that I was going to South Carolina in two weeks and asked about having a cardioversion. He said the EP would not want to do that unless I was to resume taking the amiodarone and have a cardioversion after the amiodarone had a chance to work (another four weeks). The other option was to start taking the medication, Metoprolol to lower my heartrate and schedule a follow-up ablation.

None of the options is ideal. I’m sensitive to Metoprolol, it tends to really lower my heart rate. I don’t want to take the Amiodarone and wait another four weeks and I really can’t believe I need another ablation. But choosing between the two As, this time I chose the ablation. Now I just wait to have it scheduled.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s